What is Tylenol® cold used for?
Tylenol® cold is commonly used for temporarily relieves these common cold/flu symptoms such as minor aches and pains, headache, sore throat, nasal congestion, cough, sinus congestion and pressure. It also helps clear nasal passages, promotes nasal and sinus drainage and temporarily reduces fever.
How should I take Tylenol® cold?
Use exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended. This medicine is usually taken only for a short time until your symptoms clear up.
Do not give this medication to a child younger than 12 years old. Always ask a doctor before giving cough or cold medicine to a child.
Do not take for longer than 7 days in a row. Stop taking the medicine and call your doctor if you still have a fever after 3 days of use, you still have pain after 7 days (or 5 days if treating a child), if your symptoms get worse, or if you have a skin rash, ongoing headache, or any redness or swelling.
How do I store Tylenol® cold?
Tylenol® cold is best stored at room temperature away from direct light and moisture. To prevent drug damage, you should not store Tylenol® cold in the bathroom or the freezer. There may be different brands of Tylenol® cold that may have different storage needs. It is important to always check the product package for instructions on storage, or ask your pharmacist. For safety, you should keep all medicines away from children and pets.
You should not flush Tylenol® cold down the toilet or pour them into a drain unless instructed to do so. It is important to properly discard this product when it is expired or no longer needed. Consult your pharmacist for more details about how to safely discard your product.
Precautions & warnings
What should I know before using Tylenol® cold?
Before using this drug, tell your doctor if:
- You are pregnant or breastfeeding. This is because, while you are expecting or feeding a baby, you should only take medicines on the recommendation of a doctor.
- You are taking any other medicines. This includes any medicines you are taking which are available to buy without a prescription, such as herbal and complementary medicines.
- You have allergy with any of active or inactive ingredients of Tylenol® cold or other medications.
- You have any other illnesses, disorders, or medical conditions.
This product contains acetaminophen. The maximum daily dose of this product is 10 caplets (3,250 mg acetaminophen) in 24 hours.
Severe liver damage may occur if you take:
- More than 4,000 mg of acetaminophen in 24 hours.
- With other drugs containing acetaminophen.
- 3 or more alcoholic drinks every day while using this product.
If sore throat is severe, persists for more than 2 days, is accompanied or followed by fever, headache, rash, nausea, or vomiting, consult a doctor promptly.
Ask a doctor or pharmacist before use if you are taking the blood thinning drug warfarin.
Is it safe during pregnancy or breastfeeding?
There are no adequate studies in women for determining risk when using Tylenol® cold during pregnancy or while breastfeeding. Please always consult with your doctor to weigh the potential benefits and risks before taking Tylenol® cold. This Tylenol® cold is pregnancy risk category N, according to the US Food and Drug Administration (FDA).
FDA pregnancy risk category reference below:
- A=No risk
- B=No risk in some studies
- C=There may be some risk
- D=Positive evidence of risk
What side effects can occur from Tylenol® cold?
Stop use and ask a doctor if:
- Nervousness, dizziness, or sleeplessness occur.
- Pain or nasal congestion gets worse or lasts more than 7 days.
- Fever gets worse or lasts more than 3 days.
- Redness or swelling is present.
- New symptoms occur.
- Cough comes back or occurs with rash or headache that lasts.
These could be signs of a serious condition.
Not everyone experiences these side effects. There may be some side effects not listed above. If you have any concerns about a side-effect, please consult your doctor or pharmacist.
What drugs may interact with Tylenol® cold?
Tylenol® cold may interact with other drugs that you are currently taking, which can change how your drug works or increase your risk for serious side effects. To avoid any potential drug interactions, you should keep a list of all the drugs you are using (including prescription drugs, nonprescription drugs, and herbal products) and share it with your doctor and pharmacist. For your safety, do not start, stop, or change the dosage of any drugs without your doctor’s approval.
Does food or alcohol interact with Tylenol® cold?
Tylenol® cold may interact with food or alcohol by altering the way the drug works or increase the risk for serious side effects. Please discuss with your doctor or pharmacist any potential food or alcohol interactions before using this drug.
What health conditions may interact with Tylenol® cold?
Tylenol® cold may interact with your health condition. This interaction may worsen your health condition or alter the way the drug works. It is important to always let your doctor and pharmacist know all the health conditions you currently have.
Health conditions that may interact with this drug, such as:
- Liver disease
- Heart disease
- High blood pressure
- Thyroid disease
- Trouble urinating due to an enlarged prostate gland
- Persistent or chronic cough such as occurs with smoking, asthma or emphysema
- Cough that occurs with too much phlegm (mucus)
The information provided is not a substitute for any medical advice. You should ALWAYS consult with your doctor or pharmacist before using Tylenol® cold.
What is the dose of Tylenol® cold for an adult?
Take 2 caplets every 4 hours.
Swallow whole; do not crush, chew or dissolve.
Do not take more than 10 caplets in 24 hours.
What is the dose of Tylenol® cold for a child?
Children 12 years and over:
- Take 2 caplets every 4 hours.
- Swallow whole; do not crush, chew or dissolve.
- Do not take more than 10 caplets in 24 hours.
Children under 12 years: ask a doctor
How is Tylenol® cold available?
Tylenol® cold is available in the following dosage forms and strengths:
- Caplets (Daytime), Acetaminophen (325 mg), Dextromethorphan HBr (10 mg), Phenylephrine HCl (5 mg)
What should I do in case of an emergency or overdose?
In case of an emergency or an overdose, call your local emergency services or go to your nearest emergency room.
What should I do if I miss a dose?
If you miss a dose of Tylenol® cold, take it as soon as possible. However, if it is almost time for your next dose, skip the missed dose and take your regular dose as scheduled. Do not take a double dose.
Hello Health Group does not provide medical advice, diagnosis or treatment.
TYLENOL Cold Multi-Symptom Caplets (Daytime). https://www.walgreens.com/store/c/tylenol-cold-multi-symptom-caplets-daytime/ID=prod6163278-product. Accessed January 6, 2017
TYLENOL® Cold Max Daytime Caplets. https://www.tylenol.com/products/tylenol-cold-max-daytime-caplets#directions. Accessed January 6, 2017
TYLENOL Cold Multi-Symptom Caplets (Daytime). https://www.drugs.com/mtm/tylenol-cold-multi-symptom-daytime.html. Accessed January 6, 2017.
Review Date: June 24, 2017 | Last Modified: June 24, 2017